Format

Send to:

Choose Destination
See comment in PubMed Commons below
Public Health Nutr. 2000 Jun;3(2):113-24.

Hepatotoxicity of botanicals.

Author information

  • 1Department of Medicine and Gastroenterology, Krankenhaus der Barmherzigen BrĂ¼der, Technical University of Munich, D-80639, Munich, Germany.

Abstract

OBJECTIVE:

Hepatic impairment resulting from the use of conventional drugs is widely acknowledged, but there is less awareness of the potential hepatotoxicity of herbal preparations and other botanicals, many of which are believed to be harmless and are commonly used for self-medication without supervision. The aim of this paper is to examine the evidence for hepatotoxicity of botanicals and draw conclusions regarding their pathology, safety and applications.

DESIGN:

Current literature on the hepatotoxicity of herbal drugs and other botanicals is reviewed. The aetiology, clinical picture and treatment of mushroom (Amanita) poisoning are described.

RESULTS:

Hepatotoxic effects have been reported for some Chinese herbal medicines (such as Jin Bu Huan, Ma-Huang and Sho-saiko-to), pyrrolizidine alkaloid-containing plants, germander (Teucrium chamaedrys), chaparral (Larrea tridentata), Atractylis gummifera, Callilepsis laureola, and others. The frequency with which botanicals cause hepatic damage is unclear. There is a lack of controlled treatment trials and the few studies published to date do not clarify the incidence of adverse effects. Many plant products do not seem to lead to toxic effects in everyone taking them, and they commonly lack a strict dose-dependency. For some products, such as Sho-saiko-to, the picture is confused further by demonstrations of hepatoprotective properties for some components. Mushroom poisoning is mostly due to the accidental consumption of Amanita species. Treatment with silymarin, thioctic acid, penicillin and liver transplantation have been shown to be effective but require early diagnosis.

CONCLUSIONS:

Severe liver injury, including acute and chronic abnormalities and even cirrhotic transformation and liver failure, has been described after the ingestion of a wide range of herbal products and other botanical ingredients, such as mushrooms. It is concluded that in certain situations herbal products may be just as harmful as conventional drugs.

Comment in

PMID:
10948380
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Cambridge University Press
    Loading ...
    Write to the Help Desk